Pennsylvania, 2022

Damaging Winds in Pennsylvania, June 16, 2022

June 16, 2022 · NWS CLE · 3 events in 2 counties and zones

A pre-frontal surface trough axis drifted southeastward across northeast OH, northwest PA, and western NY during the afternoon of the 16th. In addition, a surface cold front drifted southeastward across Lake Erie and into northeast OH, northwest PA, and western NY during the afternoon through early evening as an occluded low drifted eastward across southern Hudson Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A pre-frontal surface trough axis drifted southeastward across northeast OH, northwest PA, and western NY during the afternoon of the 16th. In addition, a surface cold front drifted southeastward across Lake Erie and into northeast OH, northwest PA, and western NY during the afternoon through early evening as an occluded low drifted eastward across southern Hudson Bay. The pre-frontal surface trough axis, cold front, and a Lake Erie lake breeze front in northeast OH and northwest PA acted as foci for the development of multicells and supercells. These storms encountered moderate to strong effective bulk shear, MUCAPE, and DCAPE, respectively, as they evolved generally eastward or east-southeastward in the warm sector. There were multiple reports of damaging convective wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 2:02 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 16, 2:02 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
302 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Cold front departs tonight. A secondary reinforcing cold front
will push through Friday evening. High pressure will build back
in Saturday through early Monday before a warm front lifts back
north across the area Monday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Convection has fired quickly from a Marion to Erie line and will
be moving east southeastward through the remainder of the
afternoon and into the evening. Already getting high
reflectivities in the hail growth zone of the column and high
numbers of lightning flashes, and plenty of DCAPE available
given the dry intrusion in the mid layers of the atmosphere for
a wind threat. Storms will be moving into a continuously
favorable environment as well. By 00Z Friday, should be largely
free of any cells that will have since moved out of the CWA,
and will transition to rapid clearing and dry weather for the
overnight period as the cold front largely responsible for
triggering the storms will move out of the region.

This will begin a cooler period with a new airmass filtering in
from the north. Dry weather expected Friday, temperatures down
about 10 to 12 degrees from today, and only a few flat higher
based cumulus clouds. Dewpoints will be on a steady downward
trend as well. Expect this to continue with a reinforcing
secondary cold front coming through from the north between
00-03Z Saturday. Overnight lows will drop into the 50s,
and dewpoints by Saturday morning will be down into the 40s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level trough will continue to move off the East Coast as a
surface high pressure builds south across the area for the weekend.
This should keep conditions dry for the period, although a short
wave trough may bring enough energy across the northern portion of
the area Sunday evening into the overnight which may result in
scattered light showers. High temperatures this weekend will be in
the upper 60s to low 70s, with NW OH possibly approaching mid 70s.
Overnight lows on Saturday will be much cooler, falling into the
upper 40s to low 50s. On Sunday night, temperatures will be a bit
warmer in the upper 50s to low 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A dominant upper level ridge will be the primary driver of weather
through the long term period. The aforementioned surface high will
move east, allowing southwesterly flow to return which will usher in
much warmer temperatures and higher dewpoints again as a warm front
moves across the area on Monday. Along the boundary there is a
chance for showers and thunderstorms. High temperatures on Monday
will reach into the mid to upper 80s before temperatures sore on
Tuesday into the 90s, possibly approaching 100 in NW OH. With
dewpoints expected to be in the upper 60s to low 70s, heat indices
may surpass 100. Near the end of this period, a cold front may cross
the region, which may bring another round of showers and
thunderstorms on Wednesday before cooler temperatures return. Timing
of this boundary is not handled well amongst models, which will be
key in determining any storm potential, but also the period when
temperatures will begin to cool a bit.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
TSRA starting to form from a MFD to ERI line and will track
southeastward through the afternoon and early evening, ending by
22Z for the terminals. Expect brief restrictions at the onset of
storms, and will keep the prevailing and TEMPOs at MVFR. Wind
gusts in TSRA should be expected as well. Otherwise, winds
southwesterly gusting to 25kts. Clearing after 22Z. Winds turn
west northwesterly after 12Z Friday, sustained to 15kts.

Outlook...Non-VFR possible with isolated to scattered showers
and thunderstorms on Monday.

&&

.MARINE...
A Small Craft Advisory remains in effect for Conneaut to Ripley, NY
until 8 PM tonight. Winds will shift to northwesterly at 15-20 knots
behind a cold front that will move across the area tonight into
Friday. Winds will shift to northerly overnight on Friday as a high
pressure begins to move into the area. Winds will increase to 15-25
knots Friday night which will result in waves building to 4-6 feet
for the central and eastern basins. These conditions will persist
into the overnight hours on Saturday and will need a Small Craft
Advisory for then. There will be high swim risk during this period
as well as rip currents are expected to be strong. By Sunday
morning, winds will weaken as high pressure continues to build over
the area. Winds will gradually shift to southerly at 10-15 knots on
Monday as a warm front moves north across the area. These winds will
persist through midweek.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 6 PM EDT this evening for OHZ029>031-037-
     038-047.
PA...Beach Hazards Statement until 8 PM EDT this evening for PAZ001.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ149.

&&

SYNOPSIS...26
NEAR TERM...26
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...26
MARINE...Campbell
Hazardous weather outlook, Jun 16, 1:27 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
227 PM EDT Thu Jun 16 2022

OHZ013-014-020>023-032-033-PAZ002-003-171830-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Stark-
Mahoning-Southern Erie-Crawford-
227 PM EDT Thu Jun 16 2022

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ029>031-037-038-047-171830-
Richland-Ashland-Wayne-Morrow-Holmes-Knox-
227 PM EDT Thu Jun 16 2022

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ148-149-168-169-171830-
Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
227 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

PAZ001-171830-
Northern Erie-
227 PM EDT Thu Jun 16 2022

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

This is a moderate risk for rip currents Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ089-171830-
Ashtabula Lakeshore-
227 PM EDT Thu Jun 16 2022

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a moderate risk for rip currents this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

This is a moderate risk for rip currents Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ012-171830-
Lake-
227 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible this afternoon.
Damaging wind gusts and large hail will be the primary weather
hazards.

There is a moderate risk for rip currents this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

This is a moderate risk for rip currents Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ010-011-171830-
Lorain-Cuyahoga-
227 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

This is a moderate risk for rip currents Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ142>147-162>167-OHZ003-006>009-017>019-027-028-171830-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-
227 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ036-171830-
Marion-
227 PM EDT Thu Jun 16 2022

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 8:43 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
943 AM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     3 NNE BUTLER            40.63N 82.40W
06/13/2022                   RICHLAND           OH   NWS STORM SURVEY

            STRUCTURAL DAMAGE TO A HOUSE. THE PORCH WAS
            DAMAGED. THE CHIMNEY WAS DESTROYED AND A
            LARGE ANTENNA WAS TORN FROM THE HOUSE.

&&

RL
Local storm report, Jun 16, 8:48 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
948 AM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND DMG     2 N BUTLER              40.62N 82.42W
06/13/2022                   RICHLAND           OH   NWS STORM SURVEY

            A SECTION OF ROOF OF A FARM BUILDING WAS
            BLOWN OFF.

&&

RL
Local storm report, Jun 16, 11:27 AM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1227 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     TSTM WND DMG     3 WSW SAVANNAH          40.95N 82.41W
06/14/2022                   ASHLAND            OH   NWS STORM SURVEY

            A SECTION OF ROOF OF A FARM BUILDING WAS
            BLOWN OFF AND THE DEBRIS WAS BLOWN TOWARD
            THE SOUTHEAST. THREE CALF HUTCHES WERE
            AIRBORNE AND CARRIED ABOUT 1500 FEET TO THE
            SOUTHEAST.

&&

RL
Special weather statement, Jun 16, 12:50 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
150 PM EDT Thu Jun 16 2022

OHZ028>030-161815-
Crawford OH-Richland OH-Ashland OH-
150 PM EDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of central Richland,
northwestern Ashland and southeastern Crawford Counties through 215
PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crestline, or 11 miles west of Mansfield, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mansfield, Ashland, Galion, Shelby, Ontario, Crestline, Bailey Lakes,
North Robinson, Mifflin, Shenandoah and Olivesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4073 8286 4088 8286 4096 8235 4074 8232
TIME...MOT...LOC 1750Z 262DEG 38KT 4081 8274

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Jaszka

The radar

The Buffalo radar (KBUF), 148 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 16, 2:10 PM EST
Where
Erie County, 0.31 mi ESE of Union City
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
41.899, -79.844

Trees downed in Union City. One fell onto building and caused some roof damage per Twitter photo.

Thunderstorm Wind, Crawford

When
June 16, 2:42 PM EST
Where
Crawford County, 1.34 mi NW of Custards
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.542, -80.190

Roof blown off house about seven-miles WNW of Cochranton.

Thunderstorm Wind, Crawford

When
June 16, 2:53 PM EST
Where
Crawford County, Cochranton
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.520, -80.050

Numerous trees downed in Cochranton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026553, 1026555, 1026558.